Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
194 Doctors are Online

Suffering from diarrhoea. Stool analysis done. What medication should be given?

User rating for this question
Very Good
Answered by

Practicing since : 1962
Answered : 693 Questions
I hve had an episode of diarea regularly for the past several months inter spersed with light colored furry looking loose stool

I have had stool analysis as I have traveled to the Dominican Republic recently which came back OK.
I have also had a colonoscopy and also the look-see down my throat(forget what it's called) just last week with no evidence of any problem.

I had my gallbladder removed 2 years ago and recent blood samples didn't show any irregularities
I don't eat much fiber or take any meds other than simvastain
Posted Thu, 15 Nov 2012 in Digestion and Bowels
Answered by Dr. Charles S Narasi 1 hour later
From your history I understand that you have had the diarrhea
problem even before you went on your travels. I am glad that your
stool exam is negative for ova and parasites. It is possible to recover
from some sort of intestinal infection from natural immunity and
subsequently have the diarrhea problem from Irritable Bowel
syndrome. I understand that your colonoscopy was negative for
any kind of colitis or inflammation. I am not sure if the doctor
found any pockets or diverticulosis at the time of exam. This
condition is common with gallbladder problems. I know you
have had your gallbladder out. There are two possibilities.
One is symtomatic diverticular disease without inflammation,
and the other is called "Bile salt induced diarrhea XXXXXXX after the
gallbladder surgery. What happens is, bile is released into
the intestine directly instead of being stored in the gallbladder
and released slowly during digestion. The bile salts act like
irritants on the lining of the colon and induce diarrhea.
If you have the diverticulosis problem, you definitely need
to increse the fiber intake. You can take things like
Metamucil or effersyllium or similar products daily.
There is a drug called Rifaximin (Xifaxan) which is effective
in controlling the symptoms associated with IBS with or
without diverticulosis. You can discuss this with your doctor.
This is given for two weeks and can be cycled once a month.
If the diarrhea is bile salt related, there is ursodeoxycholic acid
(URSO) which binds the bile salts and controls the symptoms.
Hope this gives you something to discuss with your own doctor.
Wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor